Alert archive / Alabama / Flash Flood Warnings in 2008
Flash Flood Warning 4, NWS Birmingham, AL
NWS Birmingham, AL issued this flash flood warning at May 27, 2008, 6:28 PM CDT for Calhoun County, Talladega County, Alabama. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 27, 2008, 6:28 PM CDT (23:28 UTC)
- Expired
- May 27, 2008, 9:30 PM CDT
- In force
- 3 hr
- Issued by
- NWS Birmingham, AL
- Area
- Storm-based polygon
- Flood severity
- None
Counties Calhoun County, AL, Talladega County, AL
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Birmingham, AL (KBMX), launched 12:00Z, 11.5 hours before the alert went out and 97 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 308 J/kg
- Mixed-layer CIN
- -47 J/kg
- Mixed-layer LCL
- 733 m above ground
- 0-6 km bulk shear
- 16 kt
- 0-1 km storm-relative helicity
- 25 m²/s²
- 0-3 km storm-relative helicity
- 8 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000
WGUS54 KBMX 272329
FFWBMX
ALC015-121-280230-
/O.NEW.KBMX.FF.W.0004.080527T2328Z-080528T0230Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE BIRMINGHAM AL
628 PM CDT TUE MAY 27 2008
THE NATIONAL WEATHER SERVICE IN BIRMINGHAM HAS ISSUED A
* FLASH FLOOD WARNING FOR...
SOUTH CENTRAL CALHOUN COUNTY IN EAST CENTRAL ALABAMA...
THIS INCLUDES THE CITIES OF...WEST END-COBB TOWN...COBB TOWN...
OXFORD...ANNISTON...
EXTREME NORTHEASTERN TALLADEGA COUNTY IN EAST CENTRAL ALABAMA...
* UNTIL 930 PM CDT
* AT 622 PM CDT...THE NATIONAL WEATHER SERVICE INDICATED FLASH
FLOODING FROM A THUNDERSTORM OVER THE WARNED AREA.
* LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO OXFORD
LAKE...ANNISTON METRO AIRPORT...HOBSON CITY AND BYNUM
DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY. MOVE TO HIGHER GROUND.
A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT OR OCCURRING.
IF YOU ARE IN THE WARNING AREA MOVE TO HIGHER GROUND IMMEDIATELY.
RESIDENTS LIVING ALONG STREAMS AND CREEKS SHOULD TAKE IMMEDIATE
PRECAUTIONS TO PROTECT LIFE AND PROPERTY. DO NOT ATTEMPT TO CROSS
SWIFTLY FLOWING WATERS OR WATERS OF UNKNOWN DEPTH BY FOOT OR BY
AUTOMOBILE.
LAT...LON 3365 8598 3369 8579 3365 8575 3356 8575
3356 8580 3351 8583 3350 8598
TIME...MOT...LOC 2328Z 180DEG 0KT 3358 8590
$$What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Birmingham, AL wrote its last area forecast discussion before this flash flood warning went out at May 27, 3:40 PM CDT, 2 hours 48 minutes earlier.
Area forecast discussion, May 27, 3:40 PM CDT, 2 hours 48 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BIRMINGHAM AL 340 PM CDT TUE MAY 27 2008 .SHORT TERM...TONIGHT THROUGH WEDNESDAY. SLOW MOVING BOUNDARY WILL CONTINUE MOVING SOUTH THROUGH THE NORTHERN CWA DURING THE OVERNIGHT HOURS. TOUGH PART OF FORECAST WAS DETERMINING INTENSITY AND COVERAGE FOR NOCTURNAL SHOWERS AND THUNDERSTORMS. CONSIDERING HISTORY MORE THAN THE WIDELY UTILIZED MESOSCALE MODELS DECIDED TO LEAVE AT LEAST CHANCE THROUGH THE ENTIRE OVERNIGHT. HOWEVER...THINKING IS SOME OF THE INTENSITY WILL SUBSIDE. MOST LIKELY THREAT OVERNIGHT WILL INCLUDE FLOODING DUE TO THE SLOW MOVING NATURE OF THE ENTIRE SYSTEM. TOMORROW WILL BE A NEW DAY WITH THE SAME STORY. LOOK FOR MORE COVERAGE WITH SOME STRONG AND POSSIBLY SEVERE STORMS AS THE FOCUSED LIFT WILL BE PRACTICALLY OVER THE CWA THROUGH THE AFTERNOON. FORECAST PROBLEM FOR TOMORROW WILL BE IN DECIDING HOW FAR SOUTH THE BOUNDARY WILL SETTLE. NUMERICAL GUIDANCE OUTPUT PLACES IT NEAR THE GULF COAST BY THE EVENING...BUT THAT SOLUTION MAY BE A TOUCH QUICK...SO WILL KEEP POPS LOWER...WITH CHANCE POPS ACROSS THE EXTREME SOUTH. OTHER THAN THAT EVERYONE SHOULD GENERALLY PREPARE FOR A WET DAY TOMORROW. 17/KLAWS .LONG TERM...THURSDAY THROUGH TUESDAY. OVERALL VERY LITTLE CHANGE FROM THE PREVIOUS THINKING FOR THE LONG TERM. JUST MADE SOME MINOR TIMING TWEAKS FOR PRECIPITATION OVER THE WEEKEND. RAIN CHANCES WILL CONTINUE ON THURSDAY AS THE FRONT MOVES EVER SO SLOWLY SOUTH AND EVENTUALLY WILL BECOME STATIONARY ACROSS SOUTHERN ALABAMA. KEPT ISOLATED TO SCATTERED WORDING IN THE FORECAST AS MODELS ARE NOW INDICATING THE WHATEVER IS LEFT OF THE FRONT WILL MOVE NORTHWARD TOWARDS THE END OF THE WEEK. EXPECT RAIN CHANCES TO CONTINUE OVER THE WEEKEND WHEN ANOTHER UPPER LEVEL IMPULSE MOVES THROUGH THE AREA. MOST OF THE RAIN WILL BE DURING THE AFTERNOON HOURS WITH THE PEAK HEATING. EXPECT GENERALLY ONLY LEFTOVER CONVECTION INTO THE EARLY PORTIONS OF THE EVENING EACH NIGHT. TEMPERATURES WILL REMAIN GENERALLY ABOVE NORMAL THROUGH THE PERIOD. EXPECT THEM TO BE IN THE 90S AREA WIDE FRIDAY AND SATURDAY. INCREASING MOISTURE WILL HELP LOWER THEM A TOUCH SUNDAY THROUGH TUESDAY. && .AVIATION...18Z TAF DISCUSSION. CONVECTION WILL CONTINUE DEVELOPING THROUGH THE REMAINDER OF THE AFTERNOON...KEPT VICINITY IN FOR THE NORTHERN SITES...WHILE AT MGM AND TOI LEFT OUT FOR THE TIME BEING. LOOK FOR THE THUNDER TO BEGIN DYING AN HOUR OR SO AFTER SUNSET WITH LEFTOVER STRATIFORM NEAR THE NORTHERN SITES. IN THE MORNING BRINGING MVFR CEILINGS AND VIS TO MOST SITES WITH THE THREAT OF SCATTERED SHOWERS IN THE NORTH. 17/KLAWS && .PRELIMINARY POINT TEMPS/POPS... GADSDEN 65 82 66 85 64 / 60 70 30 20 10 ANNISTON 65 84 67 85 67 / 50 70 30 20 10 BIRMINGHAM 67 83 67 86 69 / 60 70 30 20 10 TUSCALOOSA 68 84 68 88 69 / 60 70 20 30 10 CALERA 66 83 68 86 67 / 50 70 30 20 10 AUBURN 64 85 68 85 70 / 20 70 40 30 10 MONTGOMERY 67 85 68 88 69 / 20 60 30 30 10 TROY 66 86 67 87 69 / 10 50 30 50 20 && .BMX WATCHES/WARNINGS/ADVISORIES... AL...NONE. && 17/16/17
Hazardous weather outlook, May 27, 1:00 PM CDT, 5 hours 28 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BIRMINGHAM AL 100 PM CDT TUE MAY 27 2008 ALZ011>015-017>050-281800- AUTAUGA-BARBOUR-BIBB-BLOUNT-BULLOCK-CALHOUN-CHAMBERS-CHEROKEE- CHILTON-CLAY-CLEBURNE-COOSA-DALLAS-ELMORE-ETOWAH-FAYETTE-GREENE-HALE- JEFFERSON-LAMAR-LEE-LOWNDES-MACON-MARENGO-MARION-MONTGOMERY-PERRY- PICKENS-PIKE-RANDOLPH-RUSSELL-SHELBY-ST CLAIR-SUMTER-TALLADEGA- TALLAPOOSA-TUSCALOOSA-WALKER-WINSTON- 100 PM CDT TUE MAY 27 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE COUNTIES SERVED BY THE NATIONAL WEATHER SERVICE OFFICE IN BIRMINGHAM. .DAY ONE...THIS AFTERNOON AND TONIGHT. NUMEROUS TO WIDESPREAD STRONG THUNDERSTORMS ARE EXPECTED TO CONTINUE DEVELOPING DURING THE REMAINDER OF THE AFTERNOON AND EARLY EVENING HOURS. THE MAIN THREATS WITH THESE STORMS WILL BE GUSTY WINDS TO 45 MPH AND SMALL HAIL...AND THE STORM SPEED IS SLOW MAKING ISOLATED FLOODING AN ADDITIONAL CONCERN. AN ISOLATED SEVERE STORM CAN NOT BE RULED OUT MAINLY NORTH OF INTERSTATE 20 AND WEST OF INTERSTATE 65. THE STORMS SHOULD BEGIN TO WEAKEN WITH THE LOSS OF AFTERNOON HEATING...BUT ADDITIONAL...WEAKER THUNDERSTORMS ARE POSSIBLE THROUGH THE OVERNIGHT HOURS. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY. STRONG THUNDERSTORMS ARE POSSIBLE AGAIN WEDNESDAY...GENERALLY BETWEEN NOON AND 10 PM. WIND GUSTS UP TO 45 MPH...HAIL...AND ISOLATED FLASH FLOODING WILL BE THE MAIN THREATS. .SPOTTER INFORMATION STATEMENT... ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT PERSONNEL IS NOT ANTICIPATED AT THIS TIME. 17/KLAWS
In the hours before
Special weather statement, May 27, 5:02 PM CDT, 1 hour 26 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BIRMINGHAM AL 502 PM CDT TUE MAY 27 2008 ALZ024-272230- JEFFERSON- 502 PM CDT TUE MAY 27 2008 ...SIGNIFICANT WEATHER ALERT FOR JEFFERSON COUNTY UNTIL 530 PM CDT... AT 500 PM CDT...THE NATIONAL WEATHER SERVICE IS TRACKING STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM GARDENDALE TO OAK GROVE... OR ALONG A LINE EXTENDING FROM GARDENDALE TO 10 MILES WEST OF HUEYTOWN...MOVING SOUTHEAST AT 9 MPH. WINDS UP TO 45 MPH AND HEAVY DOWNPOURS ARE EXPECTED WITH THESE STORMS. * LOCATIONS IN OR NEAR THE PATH INCLUDE... MAYTOWN. SYLVAN SPRINGS. DOCENA. NEW CASTLE. PINSON. VILLAGE CREEK AVENUE W. STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL RADIO...OR YOUR LOCAL TELEVISION STATIONS FOR LATER STATEMENTS AND POSSIBLE WARNINGS CONCERNING THIS WEATHER SITUATION.
The office that day
Everything else NWS Birmingham, AL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 27, 3:58 PM CDT | Areal Flood Advisory | BMX | Jefferson | 3 hr |
| May 27, 6:01 PM CDT | Areal Flood Advisory | BMX | Calhoun, Talladega | 3 hr |
Nearby
Flash Flood Warnings in Alabama, 2008Every flash flood warning in 2008
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.